Alert archive / California / Wind Advisories in 2013

Wind Advisory 37, NWS San Diego, CA

April 18, 2013San Diego County, California

NWS San Diego, CA issued this wind advisory at Apr 18, 2013, 1:29 PM PDT for San Diego County, California. It took effect at Apr 19, 2013, 5:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2013, 1:29 PM PDT (20:29 UTC)
In effect from
Apr 19, 2013, 5:00 AM PDT
Expired
Apr 19, 2013, 1:13 PM PDT
In force
8 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4076 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WWUS76 KSGX 182029
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
129 PM PDT THU APR 18 2013

...A NEW WIND ADVISORY IS NOW IN EFFECT FROM 3 AM FRIDAY MORNING
TO 2 PM FRIDAY AFTERNOON FOR SAN DIEGO COUNTY MOUNTAINS AND SAN
DIEGO COUNTY VALLEYS...

...ELSEWHERE THE WIND ADVISORY HAS BEEN CANCELLED...

.ONLY ONE STATION REPORTING GUSTS OVER 35 MPH SINCE 1 PM...FREMONT
CANYON. NO AREAS EXPECTED TO MET ADVISORY CRITERIA REMAINDER OF
THIS AFTERNOON OR EVENING. FORECASTING AN INCREASE IN WIND AGAIN
LATE TONIGHT AND FRIDAY MORNING...BUT ONLY ABOUT TWO THIRDS AS
STRONG AS THIS MORNING...AND MAINLY CONFINED TO ACROSS SAN DIEGO
COUNTY...HOWEVER EXPECT GAP WINDS THROUGH BANNING PASS MAY ALSO BE
OVER 35 MPH.

CAZ050-058-190430-
/O.CAN.KSGX.WI.Y.0036.000000T0000Z-130418T2100Z/
/O.NEW.KSGX.WI.Y.0037.130419T1000Z-130419T2100Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
129 PM PDT THU APR 18 2013

...WIND ADVISORY IN EFFECT FROM 3 AM TO 2 PM PDT FRIDAY...
...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 2 PM PDT FRIDAY. THE
WIND ADVISORY HAS BEEN CANCELLED. 

* WINDS...EAST TO NORTHEAST 20 TO 25 MPH WITH GUSTS TO 45 MPH.
  WIND DIMINISHING DURING THE AFTERNOON.

* LOCATION...THROUGH FOOTHILLS AND BELOW PASSES AND CANYONS.

* IMPACTS...DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE 
  VEHICLES. POSSIBLE DAMAGE TO TREE LIMBS...SIGNS... 
  OUTBUILDINGS...AWNINGS.

* OUTLOOK...WINDS ARE FORECAST TO REMAIN BELOW ADVISORY CRITERIA
  THROUGH AT LEAST TUESDAY MORNING. THEY MAY INCREASE FROM THE
  EAST AGAIN TUESDAY NIGHT THROUGH WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ042-048-055>057-182130-
/O.CAN.KSGX.WI.Y.0036.000000T0000Z-130418T2100Z/
ORANGE COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
129 PM PDT THU APR 18 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

$$

BALFOUR
3 follow-up statements
339 
WWUS76 KSGX 190436
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
936 PM PDT THU APR 18 2013

...A WIND ADVISORY WILL BE IN EFFECT FROM 3 AM FRIDAY MORNING TO
2 PM FRIDAY AFTERNOON FOR SAN DIEGO COUNTY MOUNTAINS AND SAN DIEGO
COUNTY VALLEYS...

.EASTERLY WINDS WILL INCREASE AGAIN LATE TONIGHT AND FRIDAY
MORNING...MAINLY OVER PORTIONS OF SAN DIEGO COUNTY. LOCAL WIND
GUSTS OF 40 TO 50 MPH ARE EXPECTED BY LATE MORNING...SUBSIDING
DURING THE LATE AFTERNOON.

CAZ050-058-191330-
/O.CON.KSGX.WI.Y.0037.130419T1000Z-130419T2100Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
936 PM PDT THU APR 18 2013

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 2 PM PDT FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO 2 PM PDT FRIDAY. 

* WINDS...EAST TO NORTHEAST 20 TO 25 MPH WITH GUSTS TO 45 MPH. 
  WIND DIMINISHING DURING THE AFTERNOON. 

* LOCATION...THROUGH FOOTHILLS AND BELOW PASSES AND CANYONS.

* IMPACTS...DIFFICULT DRIVING CONDITIONS FOR HIGH PROFILE
  VEHICLES. 

* OUTLOOK...WINDS ARE FORECAST TO REMAIN BELOW ADVISORY CRITERIA
  SUNDAY THROUGH TUESDAY. THEY MAY INCREASE FOR A TIME AGAIN LATE
  TUESDAY NIGHT THROUGH WEDNESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

JAD
983 
WWUS76 KSGX 190818
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
118 AM PDT FRI APR 19 2013

...WIND ADVISORY THROUGH EARLY AFTERNOON FOR THE SAN DIEGO COUNTY
MOUNTAINS AND INLAND VALLEYS...

.WEAKENING OFFSHORE FLOW WILL BRING LOCALLY GUSTY EAST TO
NORTHEAST WINDS TO THE SAN DIEGO COUNTY MOUNTAINS AND INLAND
VALLEYS THROUGH EARLY THIS AFTERNOON.

CAZ050-058-192100-
/O.EXT.KSGX.WI.Y.0037.130419T1200Z-130419T2100Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
118 AM PDT FRI APR 19 2013

...WIND ADVISORY NOW IN EFFECT FROM 5 AM EARLY THIS MORNING TO
2 PM PDT THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT FROM 5 AM EARLY THIS MORNING
TO 2 PM PDT THIS AFTERNOON. 

* WINDS...EAST TO NORTHEAST 15 TO 25 MPH WITH GUSTS TO 45 MPH. WINDS
  DIMINISHING DURING THE AFTERNOON.

* LOCATION...NEAR COASTAL FOOTHILLS AND BELOW PASSES AND CANYONS.

* TIMING...WINDS INCREASING EARLY THIS MORNING...PEAKING DURING
  THE MID TO LATE MORNING...THEN DIMINISHING DURING THE EARLY
  AFTERNOON.

* IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR
  MOTORISTS WITH HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CURRENT WIND GUST REPORTS ON THE WEB:
HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP

17
732 
WWUS76 KSGX 192013
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
113 PM PDT FRI APR 19 2013

CAZ050-058-192115-
/O.CAN.KSGX.WI.Y.0037.000000T0000Z-130419T2100Z/
SAN DIEGO COUNTY VALLEYS-SAN DIEGO COUNTY MOUNTAINS-
113 PM PDT FRI APR 19 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

$$

BALFOUR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 18, 10:40 AM PDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 18, 10:40 AM PDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1040 AM PDT THU APR 18 2013

.SYNOPSIS...
HIGH PRESSURE AND OFFSHORE FLOW WILL BRING FAIR AND WARMER WEATHER
THROUGH FRIDAY. STRONG NORTHEAST WINDS WILL BLOW TODAY AND FRIDAY
MAINLY IN THE FOOTHILLS AND ADJACENT VALLEYS. OVER THE WEEKEND THE
MARINE LAYER WILL REDEVELOP AND BEGIN A COOLING TREND NEAR THE COAST
THAT WILL EXTEND INLAND MONDAY AND TUESDAY. FAIR SEASONAL WEATHER
WITH NIGHT AND MORNING COASTAL CLOUDS WILL CONTINUE NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

ISSUED UPDATES TO PUBLIC AND FIRE WEATHER FORECASTS...ADJUSTED MAX
TEMPS AND SHORTENED DURATION OF RED FLAG WARNING ACROSS ORANGE
COUNTY...SOUTHWEST SAN BERNARDINO COUNTY...WESTERN RIVERSIDE COUNTY
TO 5 PM TODAY...ACROSS SAN DIEGO COUNTY STILL UNTIL 5 PM FRIDAY.

THROUGH FRIDAY...SW CALIFORNIA WILL BE UNDER INFLUENCE OF STRONG
HIGH PRESSURE RIDGE...CURRENTLY CENTERED ALONG 130W LONGITUDE.
NORTHEAST WINDS BELOW 10000 FEET NEAR 30 KNOTS TODAY...CURRENTLY
GETTING REPORTED OF GUSTS 35 TO 50 MPH....DIMINISH TO E-NE 15-20KT
THIS AFTERNOON...THEN INCREASE OVERNIGHT AND INTO FRIDAY OVER SAN
DIEGO COUNTY TO E 25 KT BELOW 5000 FEET. PLANNING ON EXTENDING WIND
ADVISORY FOR SAN DIEGO COUNTY INTO FRIDAY. VERY DRY AIR REMAINS OVER
ALL AREAS SO DAYTIME TEMPERATURES WILL BE MUCH WARMER THAN NORMAL.
TEMPS ARE CURRENTLY RUNNING ABOUT 5 TO 12 DEGREES ABOVE YESTERDAY AT
THIS TIME. EXPECTING SIMILAR INCREASE ON FRIDAY. NIGHTS WILL CHILLY
IN WIND PROTECTED AREAS.

FRIDAY NIGHT INTO MONDAY...TWO SHORT WAVES RIDE OVER THE RIDGE AND
DROP SOUTHEASTWARD THROUGH PACIFIC NW STATES...THE ONE ON SATURDAY
CROSSES OVER NEVADA...THE SECOND ON SUNDAY/MONDAY TRACKS FURTHER
EAST. NET EFFECT ON SOUTHERN CALIFORNIA WEATHER IS TO SHIFT THE
THERMAL TROUGH EAST OF MOUNTAINS...RETURN OF ONSHORE FLOW AND
MARINE AIR ACROSS COASTS AND INLAND VALLEYS. CROSS SECTIONS FROM 12Z
NAM12 MODEL SHOW MARINE LAYER NOT DEEPENING AS FAST AS EARLIER
FORECAST. ASSUMING MODEL NORMAL BIAS OF BEING ANYWHERE FROM 500 TO
1000 FEET TOO SHALLOW ON MARINE LAYER DEPTH...FORECASTING MARINE
LAYER TO DEEPEN FROM LESS THAN 200 FEET FRIDAY AFTERNOON TO 750 FEET
SATURDAY MORNING...AND FROM 750 FEET SATURDAY AFTERNOON TO 1700 FEET
SUNDAY MORNING. THIS SHOULD RESULT IN 5 TO 10 DEGREES COOLING PER
DAY FOR LOCATIONS BELOW THESE ELEVATIONS WEST OF THE
MOUNTAINS...REMAINDER OF AREA WILL MINOR CHANGES TO
TEMPS...OVER/WEST OF MOUNTAINS NO CHANGE SATURDAY ABOUT 5 DEGREES
COOLER SUNDAY/MONDAY...OVER DESERTS ABOUT 5 DEGREES WARMER. RETURN
OF GUSTY WEST WINDS DURING AFTERNON/EVENING HOURS ALL AREAS.

TUESDAY AND WEDNESDAY...MOST MODELS HAVE CONVERGED ON A SOLUTION OF
TAKING THE CLOSED LOW...CURRENTLY CENTERED IN VICINITY 27N 139W...
EAST ALONG 30N TOWARDS NORTHERN BAJA CALIFORNIA. THIS RESULTS IN
RIDGE REBUILDING OVER NORTHERN/CENTRAL CALIFORNIA AND PREVAILING
EAST TO NORTHEAST WINDS ACROSS SOUTHERN CALIFORNIA. WINDS CURRENTLY
NOT FORECAST TO BE STRONG ENOUGH TO SCOUR OUT THE MARINE LAYER...AND
THE THE EASTERLY FLOW/WARM AIR ADVECTION ALOFT MAY ACT TO STRENGTHEN
THE CAPPING SUBSIDENCE INVERSION...SO LITTLE TO NO WARMING FORECAST
FOR THIS TIME PERIOD FOR MOST OF THE REGION AND EXPECT THE BURN OFF
OF THE STRATUS WILL BE DELAYED LATE MORNING/EARLY AFTERNOON.

THURSDAY INTO FRIDAY...IF THE LOWS TRACK IS CORRECT AND ASSUMING THE
SLOWER ECMWF/GEM MODEL TIMING IS MORE REALISTIC THEN PATTERN
FAVORABLE FOR ELEVATED CONVECTION. FOR NOW WILL SHOW SOME INCREASE
IN MID/HIGH CLOUDS AND SOME TOKEN POPS.

&&

.FIRE WEATHER...
VERY LOW DEW POINTS HAVE ALREADY STARTED TO MOVE INTO THE COASTAL
BASIN FROM THE NORTHEAST THIS MORNING. THE VERY DRY AIR AND AREAS OF
STRONG WINDS THIS MORNING WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS FOR PORTIONS OF THE AREA FROM THE MOUNTAINS ALMOST TO THE
COAST. THE DRY OFFSHORE FLOW RELAXES BUT CONTINUES FRIDAY FOR
CONTINUED RED FLAG CONDITIONS. ONSHORE FLOW AND LIGHTER WINDS WILL
RETURN FRIDAY AFTERNOON.

&&

.AVIATION...
181530Z...CLEAR WITH UNRESTRICTED VIS THROUGH FRIDAY. GUSTY
NORTHEAST WINDS WILL CONTINUE TO INCREASE THROUGH AND BELOW THE
PASSES AND CANYONS THIS MORNING. GUSTS 30-40 KT...LOCALLY TO 45
KT...ARE POSSIBLE BETWEEN 12-21Z. UDDFS AND LLWS ARE POSSIBLE NEAR
THE COASTAL FOOTHILLS OF THE MTNS...INCLUDING NEAR KONT AND KSNA.
WINDS WILL WEAKEN THIS AFTERNOON...BECOMING EAST AND GUSTY LATE
TONIGHT INTO FRI MORNING. THE AFTERNOON SEA BREEZE WILL STILL BE
ACTIVE IN THE LATE AFTERNOON/EVENING FOR COASTAL LOCATIONS EACH DAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR THE ORANGE
     COUNTY COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE...SANTA ANA MOUNTAINS-INCLUDING
     THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL
     FOREST.

     RED FLAG WARNING UNTIL 5 PM PDT FRIDAY FOR THE SAN DIEGO COUNTY
     INLAND VALLEYS...SAN DIEGO COUNTY MOUNTAINS-INCLUDING THE
     PALOMAR AND DESCANSO RANGER DISTRICTS OF THE CLEVELAND
     NATIONAL FOREST.

     WIND ADVISORY UNTIL 2 PM PDT THIS AFTERNOON FOR THE ORANGE
     COUNTY COASTAL AREAS...RIVERSIDE COUNTY MOUNTAINS...SAN
     BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE
     COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY VALLEYS...SANTA ANA MOUNTAINS
     AND FOOTHILLS.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...TS
Hazardous weather outlook, Apr 18, 4:00 AM PDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU APR 18 2013

CAZ042-048-050-055>058-191200-
ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO
COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND
FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT THU APR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHEAST WINDS THROUGH PORTIONS OF THE FOOTHILLS AND
ADJACENT VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHEAST WINDS THROUGH PORTIONS OF THE FOOTHILLS AND
ADJACENT VALLEYS FRIDAY MORNING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MM

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.